[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.52.4. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1967

The Influence of Disulfiram and Calcium Carbimide on the Serum Diphenylhydantoin: Excretion of HPPH in the Urine

Arch Neurol. 1967;16(6):642-644. doi:10.1001/archneur.1967.00470240080011
Abstract

TWO DRUGS are used as aids in the treatment of chronic alcoholism in Denmark, namely disulfiram (Antabuse) and calcium carbimide (Dipsan).

An increase in the diphenylhydantoin content of the serum1 was found in patients given this drug in combination with disulfiram. The administration of the usual therapeutic dose of disulfiram (400 mg daily) for nine days was followed by an increase in diphenylhydantoin content in the serum by 100% to 400%.

The aim of this study was to determine if the rise in serum diphenylhydantoin caused by disulfiram is the result of inhibition of the conversion of diphenylhydantoin to 5-(p-hydroxyphenyl)-5-phenylhydantoin (HPPH) in the liver.

Furthermore, we wished to determine whether the administration of calcium carbimide causes an increase in the diphenylhydantoin content of the serum in patients with epilepsy who require therapy for chronic alcoholism.

Material and Methods  Six male patients who had been treated with diphenylhydantoin for

×